MDJunction - People Helping People
 
Ask a Question
07/25/2007 02:43 PM

birth control options

TracyLynn
 
Posts: 5
Member

I am trying to decide on a birth control method. Being bipolar adds a whole new twist to birth control. I have only tried the patch and the ring and neither worked. Both sent me into a rapid cycling mixed state.

I am supposed to have an IUD put in next week, but frankly the idea of that is causing me a great amount of anxiety. This anxiety is compounded with the fact that I am having serious PMDD symptoms right now and my mood is very irratic.

I am interested in YAZ as it says it helps ease the severity of PMDD, but again, it is hormonal and I am worried that this could throw off my stability. I would value any information.

Thank you.

Reply

07/25/2007 03:21 PM
bipolarmomma
bipolarmomma  
Posts: 440
Member

the best thing to do is check with your psych. they can let you know the interactions between meds but always remember that everybody reacts differently to meds.

08/01/2007 08:24 PM
Emily1977
Emily1977  
Posts: 1
New Member

I was diagnosed w/bipolar in january of this year. I am 29 years old now, and had issues w/depression in the past.

I also am looking for a good form of birth control. I took ortho tri-cyclen for many years while in college, graduated, and then slowly started going crazy.... I wonder if my diagnosis of bi-polar is true, but that is neither here nor there.

I am on bi-polar meds and seem to be doing well, for about 2 weeks, after I got out of the hospital for suicidal tendencies. I had an IUD inserted last August, and thought that no hormones for me would be good things. I have not had a regular sex drive for many years.

With the loss of horomones for BC, my sex drive did not really increase, as I was severly depressed. What did change was the heaviness of my periods. I went from having normal periods to very very heavy periods, where I would bleed for 2weeks at a time. The cramps were terrible as well. Mood swings were horrible.

I am currently on the Ortho Evra Patch to help with my mood swings. I also still have the IUD. I am wanting to get it removed though, because of the continuous spotting that i have, despite being on the birth control non-stop.

My complaint with the patch... weight gain. Probably 15 pounds in 3 months. Which on my 5'6" body is alot. My breast size went up from a 36b to a 38D. That is nice, but my clothes don't fit. My mood swings have gotten a little better, but my sex drive is now non-existent. I don't feel sexy. I remember when I first started on the patch of always being hungry. Now, not so much.

I am planning to go in and speak with my doctor about possibly changing bc methods. upon researching different pills, i have become quite concerned with the MENTAL side effects associated with many of them, yasmin in particular.

If anyone out there is in roughly my same boat, and has had a great experience with birth control, please email me or post here.

My marriage is on the rocks because of my sex drive, but no hormones makes me have horrible mood swings....

I am stuck between a rock and a hard place.

Sad Sorry to hi-jack the original post Sad Sad


11/07/2007 01:59 PM
TracyLynn
 
Posts: 5
Member

So I posted in July about the birth control issue. Turns out I can't have an IUD, so took that anxiety away, but I can't have an IUD because I have cervical dysplasia, so let's add anxiety! I started taking YAZ in August. The first 2 days were ok. The next 12 days were like living in crazy hell. I became very anxious. I could feel the insanity fill my body slowly day by day, like a balloon being filled with air. After day 5 I called all the drs and they said to give it a few more days. So I did. In a matter of days I became paranoid. I just about destroyed my relationship. I barely functioned at my job. I went home and chased my thoughts for hours upon hours. On day 12 I stopped taking YAZ. I was an emotional mess. Physically I had exhausted myself, emotionally I tortured myself and socially I almost destroyed some of my relationships.

I can't handle the change in hormones. If I have learned anything it is, don't mess with things when all is well. I hope that people find solutions that work for them, but for me I will stay with my bipolar meds and leave the birth control behind.


11/09/2007 09:56 PM
zovjraar
zovjraar  
Posts: 67
Member

i don't know what the brand names are, but i have taken the generic microgestin and junel and they both worked great for me. however, the only medication i was on with the microgestin was celexa and my doctor told me as long as i don't take them within two hours of each other, they will not interact. i am taking the junel now and i'm not on any meds, so i can't really say on that one.

the thing i liked most about both of these is that i didn't have any side effects except a few days of slight nausea with the microgestin. i haven't gained weight, and i didn't have mood swings (well, no more than usual!). of course, this is just my experience and i think birth control is like any other med- you just have to find the one that works for you.


10/20/2008 04:32 PM
kfounta1985
kfounta1985  
Posts: 9
Member

Yaz made me nuts and super depressed. I posted something on Lamictal if anyone is taking that. Loestrin 24 has been awesome for me.

12/03/2011 08:24 AM
mvaldez
Posts: 2
Member

I'm having the same issues, what birth control is right for me? I was on Yaz but with all my medicine my Obgyn was nervous that my body would process my birth control to fast by trying to process my bi polar meds, and would be ineffective. First we tried a stronger birth control (can't remember the type) but that spiraled me into intense mixed episodes. So we switched to the patch, but now I have bleeding in between, cramps, and migraine Sad I'm considering non hormonal IUD because maybe my body needs a break from hormones. But even the IUD sounds bad! Like everything else with bi polar seems like all options won't work right! Any ideas, or advice?

12/03/2011 10:49 AM
Wyndrake
Wyndrake  
Posts: 865
Member

I get depo-provera injections once every 3 months. It's effective, I stopped getting my period (I don't miss it at all!) and I don't think I've had any side effects. I am in and out of the doctor's office for the injection, usually a nurse who is free will do it right away. I've been taking it for over 5 years and I love it.

Post edited by: Wyndrake, at: 12/03/2011 10:50 AM


12/03/2011 04:29 PM
uncertainone
Posts: 754
Member

I seond wyndrakes opinion. I was on depo provera for 7 years. I would go back on it but they said that it was dangerous because I was over 35 and smoked. Good luck, Maria

12/03/2011 06:06 PM
JustinML87
JustinML87Posts: 248
Member

theres this invention called a rubber unfortionately they are no fun at all Devil
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved